Minnesota, 2018

Hail and Damaging Winds in Minnesota, May 24, 2018

May 24, 2018 · NWS FGF · 8 events in 3 counties and zones

May 24th was a very warm day, with temperatures peaking in the mid 80s to around 90 degrees. It was also a fairly humid day for May, with dew points in the upper 50s to lower 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

May 24th was a very warm day, with temperatures peaking in the mid 80s to around 90 degrees. It was also a fairly humid day for May, with dew points in the upper 50s to lower 60s. Scattered thunderstorms broke out over the Red River Valley during early evening, eventually congealing into a more continuous line over northwest Minnesota by late evening. These storms produced large hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 24, 6:07 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, May 24, 6:07 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
707 PM CDT Thu May 24 2018

.UPDATE...
Issued at 703 PM CDT Thu May 24 2018

500 mb low moving NE thru SW Manitoba at 00z with best forcing for
storms in Manitoba. Drier airmass still over much of eastern ND
and this is preventing much CU from getting going, the exception
is on eastern edge of deeper moisture on SE side of Manitoba upper
low, which has helped a few showers/tstorms go over far NW fcst
area Langdon/Cando but they have quickly moved into Canada. Also
far SE ND and WC MN where some deeper moisture via water vapor is
showing from E SD into SE ND/WC MN and this has allowed a few
storms to fire in this area. Weak bulk 0-6 km shear has meant they
are having a hard time growing, sustaining themselves. The mid RRV
around Grand Forks is in the limited cape region per mesoanalysis
with capes 500 j/kg so it may very hard pressed to get anything
going in the mid RRV. Will tone down chances a tad to mostly
isold/slight chc

&&

.SHORT TERM...(This afternoon through Friday)
Issued at 337 PM CDT Thu May 24 2018

Negatively tilted trough over western ND and southwest MN will
transition along the International Border and east of our CWA
Friday morning, followed by another shortwave trough through
southern Manitoba Friday afternoon. There is already shower
development west of our CWA closer to the upper low center/cold
pool, but over our CWA there is is an axis of subsidence/dry slot
limiting potential over much of our area.

Forcing increases through the weekend, with approaching weak cold
front acting as focus for convergence/thunderstorm initiation
this afternoon/evening. Next moisture plume will transition back
over our CWA, and we should see destabilization ahead of cold
front as it shifts east. Some convective allowing models support
line of thunderstorms developing in our west after 23Z (6PM) and
transition eastward ahead of cold front. There are other models
showing much less coverage, and with current period of stability
it could limit potential if recovery doen't occur as advertised.
ML CAPE is still advertised to increase once again in ND to 1500
J/KG (or higher) range and while shear is marginal to weak this
would support strong to severe thunderstorm development.

Very warm/hot temperatures are expected again as westerly flow
transitions back over our CWA and WAA redevelops as surface low
pressure redevelops. Thunderstorm chances may remain in Canada,
but there is at least a weak precip signal in our far north as
shortwave passes over southern Manitoba, and a stalled
boundary/front lingers near the International Border. There could
be a narrow axis of instability along this frontal zone, so while
severe threat would be isolated, a few stronger storms can't be
ruled out.

.LONG TERM...(Friday night through Thursday)
Issued at 330 PM CDT Thu May 24 2018

Sat-Sun: Surface ridge moves over the region Saturday allowing hot
temperatures to develop both Saturday and Sunday. Hottest
temperatures into the mid 90s will reside in the lower Red River
Valley both afternoons. Clouds from low pressure lingering within
southwest Ontario will result in lower high temperatures into the
80s within far northwestern Minnesota on Saturday. There will be a
chance of overnight thunderstorms within southeastern North Dakota
as a nocturnal low level jet pushes better theta-e content within
South Dakota over a northward moving effective warm front.
Convection should dwindle Sunday morning allowing for dry conditions
through the majority of the day Sunday as well as strong
insolation/warming. While the effective warm front moves north, a
cold front also moves southward out of Canada. These two boundaries
meet and stall over the region to create additional thunderstorm
chances late Sunday lasting through the overnight hours.

Mon-Thu: Things get a little plugged up early next week with the
stalled front lingering over the region Memorial Day through
Tuesday. This will produce shower and thunderstorm chances both
days. Recent trends in guidance and markedly increased rain chances
for Memorial Day. Increased thicknesses over the region will also
keep temperatures warmer with Memorial Day highs still capable of
reaching into the 80s. Strength of thunderstorms will depend on how
much heating can be attained both days battling cloud debris.
Overnight convection remains possible Memorial Day and Tuesday
nights again attributed to nocturnal low level jet formation. Rain
chances are also linked to a surface low in western South Dakota
progged to move into the region along the stalled front. There are
still many questions regarding severe potential as better wind shear
comes in proximity with the surface low towards Tuesday, but may not
be fully understood until the day of or night before. Come
Wednesday, the surface low is expected to be northwest of the region
although rain chances remain on the back side of the low.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 703 PM CDT Thu May 24 2018

VFR thru the pd...except near any storm this eve. Winds will shift
from a more southerly direction to a more westerly direction
overnight into Friday as a trough moves east.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...DJR
LONG TERM...CJ
AVIATION...Riddle
Hazardous weather outlook, May 24, 2:56 PM CST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
356 PM CDT Thu May 24 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-252100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
356 PM CDT Thu May 24 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop over eastern North Dakota
late this afternoon and early this evening, then spread into
northwest Minnnesota this evening. A few severe thunderstorms will
be possible mainly between 5 PM and 10 PM CDT. Large hail to one
inch, and damaging winds to 60 mph would be the main threats.
Locally heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible north of Highway 2 Friday afternoon
and evening, and again for southern locations Saturday and Sunday.
There is a better chance for showers and thunderstorms Monday.
Currently the threat for severe weather is low during these
periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 5 PM CDT today.

In the hours before

Special weather statement, May 24, 7:09 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
809 PM CDT THU MAY 24 2018

MNZ001-014-015-250145-
Red Lake MN-West Polk MN-East Polk MN-
809 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RED LAKE AND
SOUTHEASTERN POLK COUNTIES UNTIL 845 PM CDT...

At 808 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maple Bay, or 34 miles south of Thief River Falls, moving northeast
at 45 mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Maple Bay around 810 PM CDT.
  Dugdale around 815 PM CDT.
  Mentor and Marcoux around 820 PM CDT.
  Erskine around 825 PM CDT.
  Terrebonne around 830 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4751 9627 4758 9643 4788 9622 4778 9578
TIME...MOT...LOC 0108Z 219DEG 37KT 4761 9629

AM/DR
Local storm report, May 24, 7:24 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
824 PM CDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             3 SSW MENTOR            47.66N 96.17W
05/24/2018  M0.25 INCH       Polk               MN   COCORAHS

&&

DRIDDLE
Special weather statement, May 24, 7:33 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
833 PM CDT THU MAY 24 2018

MNZ013-014-250200-
Red Lake MN-Pennington MN-
833 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RED LAKE AND SOUTHEASTERN
PENNINGTON COUNTIES UNTIL 900 PM CDT...

At 833 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brooks, or 21 miles south of Thief River Falls, moving northeast at
45 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Oklee and Plummer around 840 PM CDT.
  Roland around 855 PM CDT.
  High Landing around 900 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4794 9564 4794 9570 4790 9571 4785 9580
      4785 9583 4782 9584 4776 9595 4776 9599
      4784 9613 4812 9583 4799 9558 4797 9558
TIME...MOT...LOC 0133Z 223DEG 37KT 4782 9602

AM/DR

The radar

The Fargo/Grand Forks radar (KMVX), 129 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Pennington

When
May 24, 8:00 PM CST to 8:02 PM CST
Where
Pennington County, 1.39 mi E of High Lndg
Measured
1.25 in hail
Reported by
Public
Coordinates
48.050, -95.790

Hail dime sized or larger covered the ground.

Thunderstorm Wind, Polk

When
May 24, 8:04 PM CST
Where
Polk County, 0.46 mi W of Anglim
Measured
65 kt (75 mph) estimated gust
Reported by
COOP Observer
Coordinates
47.800, -96.610

Steel roofing was torn back along the southeast quarter of a 60x80 foot steel clad pole shed at the Northwest Experimental Station, north of the campus of the University of Minnesota at Crookston.

Hail, Polk

When
May 24, 8:05 PM CST
Where
Polk County, 0.83 mi SE of Crookston
Measured
1 in hail
Reported by
Public
Coordinates
47.770, -96.610

Hail, Polk

When
May 24, 8:41 PM CST
Where
Polk County, 2.32 mi NW of Burwell
Measured
1 in hail
Reported by
Public
Coordinates
47.770, -96.560

Hail, Pennington

When
May 24, 8:45 PM CST
Where
Pennington County, 1.46 mi NNW of (Tvf)thief Rvr Falls
Measured
0.75 in hail
Reported by
Public
Coordinates
48.090, -96.190

Thunderstorm Wind, Pennington

When
May 24, 9:09 PM CST
Where
Pennington County, 3.51 mi WSW of Mavie
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.130, -96.000

The wind gust was measured by the NDAWN station near Mavie.

Thunderstorm Wind, Pennington

When
May 24, 9:10 PM CST
Where
Pennington County, 1.38 mi S of Thief River Falls
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
48.110, -96.180

The wind gust was measured by the AWOS at the Thief River Falls airport.

Hail, Red Lake

When
May 24, 9:35 PM CST
Where
Red Lake County, 1.96 mi NE of Brooks
Measured
0.88 in hail
Reported by
Public
Coordinates
47.840, -95.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752531, 752532, 752533, 752534, 752535, 752536, 752537, 752538.